Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 202, NWS Louisville, KY

May 17, 2003Crawford County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2003, 5:51 PM EST for Crawford County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 5:51 PM EST (22:51 UTC)
Expired
May 17, 2003, 6:30 PM EST
In force
39 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Crawford County, IN

The radar

The Louisville radar (KLVX), 54 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 172251
SVRLMK
INC025-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EST SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 630 PM EST

* AT 547 PM EST(647 PM EDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ST. CROIX TO
  WYANDOTTE...OR FROM 47 MILES WEST OF LOUISVILLE TO 27 MILES WEST OF
  LOUISVILLE...MOVING NORTH AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKERTY...RICEVILLE...PILOT KNOB...MIFFLIN AROUND 600 PM EST
  TASWELL AROUND 605 PM EST
  ENGLISH AROUND 610 PM EST
  WICKLIFFE AROUND 615 PM EST
  TEMPLE AROUND 620 PM EST
  MARENGO...BROWNSTOWN AROUND 625 PM EST

THIS LINE OF STORMS...IS CAPABLE OF PRODUCING DAMAGING WINDS. IF YOU 
ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY 
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED 
POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3815 8638 3820 8648 3820 8658 3827 8659
          3827 8667 3838 8667 3838 8632 3823 8625
          3818 8632 3821 8638

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:30 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, May 17, 1:30 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SAT MAY 17 2003

SHORT TERM:
MAIN FCST PROBLEMS: 1. WX ASSOCIATED WITH CLOSED LOW
OVER AR THIS MRNG. SYSTEM WILL GRADUALLY FILL AND WEAKEN DURING
NEXT 24 TO 48 HOURS BUT ANOTHER ROUND OF MODERATE TO LOCALLY HEAVY
RAINS AGAIN TONIGHT PERHAPS INTO SUN MORNING.

2.....SOME SEVERE WEATHER POSSIBLE OVER ERN HALF OF FA FOR
A TIME TONIGHT. REMANNTS OF MORNING SQUALL LINE TO SW OF FA...
GUD SFC HEATING AND INCREASING FAVORABLE SHEAR PROFILES FOR
TORNADO PRODUCING TSTMS FOR A TIME TONIGHT. A WATCH WILL BE ISSUED FOR
PORTIONS OF ERN FA IN MINUTES.

AFTER TONIGHT...DEEP GULF RH TO REMAIN IN PLACE ACROSS FA UNTIL
NEXT FRONTAL SYSTEM REACHES THE AREA ON TUESDAY NIGHT AND WEDNESDAY.
HARD NOT TO MTN CHC OF TRW ON SUN NIGHT THROUGH MONDAY NIGHT.

IN GENERAL PREVIOUS FCST TRENDS FOR TEMPS AND WEATHER LUK GOOD...
SOME UPWARD ADJUSTMENTS IN POPS FOR A FEW PERIODS TOO.

LONG TERM:
TUESDAY NIGHT AND THROUGH MIDDAY WEDNESDAY...WILL CONTINUE CHANCE
POPS AS TROUGH MOVES TO THE EAST OF THE LOWER OH VLY. FROM WEDNESDAY
NIGHT THROUGH REMAINDER OF EXTENDED NO MENTION OF POPS WITH VERY
SEASONABLE TEMPS IN THE LOWER 70S.

.LMK...NONE.
Hazardous weather outlook, May 17, 2:16 PM EST, 3 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
316 PM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A TROUGH OF LOW PRESSURE ACROSS KENTUCKY THIS EVENING WITH CONTINUE
TO PUMP VERY MOIST AND UNSTABLE AIR INTO THE OUTLOOK AREA.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL FORM EARLY THIS EVENING
AND THEN SHOULD DISSIPATE AFTER MIDNIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE VERY HEAVY DOWNPOURS. LOCALIZED RAINFALL AMOUNTS OF 2
INCHES WILL BE POSSIBLE THIS EVENING ACROSS THE OUTLOOK AREA. THIS
AMOUNT OF ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS SINCE
THE GROUND REMAINS VERY WET AND NEARLY SATURATED.

IN ADDITION TO THE LOCALIZED FLOODING THREAT...THERE IS ALSO A
THREAT OF ISOLATED TORNADOES. THIS THREAT IS MAINLY RELEGATED TO
EAST CENTRAL KENTUCKY WHERE A TORNADO WATCH IS IN EFFECT UNTIL 800
PM EDT THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
MEDIA...FOR POSSIBLE WARNINGS IN YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER CENTRAL
KENTUCKY INTO SOUTH CENTRAL INDIANA SUNDAY AND MONDAY AS A MOIST AIR
MASS REMAINS OVER THE AREA. A COLD FRONT THEN WILL APPROACH THE AREA
TUESDAY NIGHT INTO EARLY WEDNESDAY RESULTING IN ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS. ANY OF THE STORMS MAY PRODUCE BRIEF HEAVY
RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS EVENING FOR ANY OBSERVATIONS OF
SEVERE WEATHER OF FLOODING.

JB

In the hours before

Local storm report, May 17, 4:43 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
543 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    2 S GATCHEL               IN   TORNADO
05/17/03   PERRY                          BRIEF TORNADO TOUCHDOWN.
                                          STRONG ROTATION WAS
                                          OBSERVED. PUBLIC REPORT
                                          RELAYED BY LAW ENFORCEMENT.

MRC
Special weather statement, May 17, 5:04 PM EST, 47 minutes before
INZ076>078-083-084-089>092-KYZ023>026-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
604 PM EDT SAT MAY 17 2003

...WEAK FUNNEL CLOUDS MAY OCCUR ACROSS THE AREA EARLY THIS EVENING...

AHEAD OF A POTENT UPPER LEVEL LOW PRESSURE SYSTEM, THE WIND FIELDS IN
THE ATMOSPHERE OVER PARTS OF SOUTH CENTRAL INDIANA AND NORTHWEST
KENTUCKY ARE CONDUCIVE FOR THE DEVELOPMENT OF SOME FUNNEL CLOUDS.
THESE TYPES OF FUNNELS TYPICALLY ARE VERY WEAK IN NATURE, AND USUALLY
DO NOT TOUCH THE GROUND. PEOPLE WHO OBSERVE SUCH CLOUDS SHOULD
MONITOR THEM CLOSELY, AND NOTIFY THE NATIONAL WEATHER SERVICE IN
LOUISVILLE, OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY
REACHES THE GROUND.

SMALLCOMB
Special weather statement, May 17, 5:04 PM EST, 47 minutes before
INZ076>078-083-084-089>092-KYZ023>026-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
604 PM EDT SAT MAY 17 2003

...FUNNEL CLOUDS MAY OCCUR ACROSS THE AREA EARLY THIS EVENING...

AHEAD OF A POTENT UPPER LEVEL LOW PRESSURE SYSTEM, THE WIND FIELDS IN
THE ATMOSPHERE OVER PARTS OF SOUTH CENTRAL INDIANA AND NORTHWEST
KENTUCKY ARE CONDUCIVE FOR THE DEVELOPMENT OF SOME FUNNEL CLOUDS.
THESE TYPES OF FUNNELS TYPICALLY ARE VERY WEAK IN NATURE, AND USUALLY
DO NOT TOUCH THE GROUND. PEOPLE WHO OBSERVE SUCH CLOUDS SHOULD
MONITOR THEM CLOSELY, AND NOTIFY THE NATIONAL WEATHER SERVICE IN
LOUISVILLE, OR LAW ENFORCEMENT OFFICIALS IF THE FUNNEL ACTUALLY
REACHES THE GROUND.

SMALLCOMB
Special weather statement, May 17, 5:08 PM EST, 43 minutes before
INZ076>079-083-084-089>092-KYZ023>032-061-180015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
608 PM EDT SAT MAY 17 2003

...FUNNEL CLOUDS MAY OCCUR ACROSS THE AREA EARLY THIS EVENING...

AHEAD OF A POTENT UPPER LEVEL LOW PRESSURE SYSTEM, THE WIND FIELDS IN
THE ATMOSPHERE OVER PARTS OF SOUTH CENTRAL INDIANA, ALONG WITH
NORTHWEST AND NORTH CENTRAL KENTUCKY ARE CONDUCIVE FOR THE
DEVELOPMENT OF SOME FUNNEL CLOUDS. THESE TYPES OF FUNNELS TYPICALLY
ARE VERY WEAK IN NATURE, AND USUALLY DO NOT TOUCH THE GROUND. PEOPLE
WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY, AND NOTIFY THE
NATIONAL WEATHER SERVICE IN LOUISVILLE, OR LAW ENFORCEMENT OFFICIALS
IF THE FUNNEL ACTUALLY REACHES THE GROUND.

SMALLCOMB
Local storm report, May 17, 5:40 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
640 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PATESVILLE                KY   TORNADO
05/17/03   HANCOCK                        POSSIBLE TORNADO. SEVERAL
                                          BUILDINGS DESTROYED.
                                          NUMEROUS TREES UPROOTED.
                                          CHAIR SUCKED FROM INSIDE
                                          HOUSE THROUGH WINDOW.
                                          REPORTED BY PUBLIC THROUGH
                                          WEATHER SPOTTER.

0630 PM    NEW AMSTERDAM             IN   TORNADO
05/17/03   HARRISON                       BRIEF TORNADO TOUCHDOWN
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, May 17, 5:49 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
649 PM EDT SAT MAY 17 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    NEW AMSTERDAM             IN   TORNADO
05/17/03   HARRISON                       POSSIBLE TORNADO. MOBILE
                                          HOME DAMAGED AND DUMPED
                                          INTO OHIO RIVER. REPORTED
                                          BY EMERGENCY MANAGEMENT.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:51 PM ESTTornado WarningLMKPerry24 min
May 17, 4:41 PM ESTTornado WarningLMKPerry29 min
May 17, 5:19 PM ESTTornado WarningLMKHarrison41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.